New York, 2002

Damaging Wind in New York, June 27, 2002

June 27, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 1:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 1:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 27 2002

CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS
AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA
UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA
POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO
KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY
THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST
EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE
TONIGHT FOR FOG FORMATION.

ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER
LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN
PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON.

A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP
UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE
NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST
WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS
THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR
ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL
TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS.

DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE
MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND
MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT
WEEK...BUT ESPECIALLY MID WEEK.

.BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 8 PM.

FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER
COUNTIES IN NY.

JML

In the hours before

Special weather statement, Jun 27, 12:55 PM EST, 3 hours 5 minutes before
NYZ015-016-022-023-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 12:57 PM EST, 3 hours 3 minutes before
PAZ040-044-047-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 3:10 PM EST, 50 minutes before
NYZ022-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY WINDS...VERY
HEAVY RAIN...AND HAIL MOVING INTO THE AREA...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE...MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
CANISTEO, AND BUENA VISTA AT 430 PM.
NORTH CAMERON, AND BATH AT 445 PM.
BATH AT 450 PM.
CAMPBELL AND ADDISON AT 455 PM.
PAINTED POST AT 505 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE.

PADAVONA
Special weather statement, Jun 27, 3:19 PM EST, 41 minutes before
NYZ024-055-056-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG...OR
ABOUT OVER OWENS MILL...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NICHOLS AT 435 PM.
OWEGO AT 440 PM.
APALACHIN, AND CAMPVILLE AT 445 PM.
VESTAL, AND TIOGA TERRACE AT 500 PM.
BINGHAMTON AT 510 PM.
CONKLIN,AND KIRKWOOD AT 515 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

PADAVONA
Special weather statement, Jun 27, 3:30 PM EST, 30 minutes before
NYZ009-036-037-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DE WITT...OR
ABOUT 11 MILES NORTHWEST OF PERRYVILLE...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
UNION CORNERS AND SOUTH BAY AT 445 PM.
VERONA MILLS AND ROME AT 500 PM.
GRIFFISS AFB AND HOLLAND PATENT AT 515 PM.
TRENTON AND BARNEVELD AT 530 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, Jun 27, 3:54 PM EST, 6 minutes before
PAZ047-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
454 PM EDT THU JUN 27 2002

...A LINE OF THUNDERSTORMS WITH GUSTY WINDS AND DANGEROUS LIGHTNING
MOVING INTO THE AREA...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS, WITH STRONG GUSTY WINDS, FROM 39 MILES WEST
OF SHICKSHINNY, TO 22 MILES SOUTHWEST OF WEST HAZLETON...MOVING EAST
AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
HAZLETON AT 540 PM.
WEST HAZLETON, AND SHICKSHINNY AT 545 PM.
NANTICOKE AT 555 PM.
MOUNTAIN TOP AT 600 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 27, 4:00 PM EST
Where
Madison County, Oneida
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.100, -75.667

Thunderstorm winds downed large limbs, trees, and lines. One tree fell onto a SUV at the Oneida Animal Hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305529.